Texas, 2009

Damaging Wind in Texas, July 18, 2009

July 18, 2009 · NWS SHV · 1 event in 1 county or zone

Isolated severe thunderstorms developed near the deep east Texas lake country and produced strong and damaging wind gusts. These storms were diurnally driven and dissipated quickly after sunset.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Isolated severe thunderstorms developed near the deep east Texas lake country and produced strong and damaging wind gusts. These storms were diurnally driven and dissipated quickly after sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 18, 9:12 AM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 18, 9:12 AM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1012 AM CDT SAT JUL 18 2009

.DISCUSSION...
SURFACE ANALYSIS THIS MORNING SHOWS THE COLD FRONT IS STRETCHED
ACROSS THE SOUTHERN PORTIONS OF THE FORECAST AREA. THIS WILL
ALLOW FOR THE POSSIBILITY OF MORE ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS OVER THE SOUTHERN AND SOME OF WESTERN PORTIONS
OF THE CWFA. THE AREA IS MAINLY FREE OF ANY CONVECTION THIS
MORNING WITH ONLY A FEW VERY ISOLATED LIGHT SHOWERS SEEN OVER THE
WESTERN FRINGES OF THE AREA. BUT EXPECT ISOLATED TO SCATTERED
STORMS TO DEVELOP OVER THIS AREA AS HEATING OCCURS THIS AFTERNOON.
ACROSS NORTHERN PORTIONS OF THE AREA WE ARE SEEING DRIER AIR CREEP
IN BEHIND THE COLD FRONT. THE NORTHERN PORTION OF THE CWFA SHOULD
REMAIN DRY TODAY AS A RESULT. SO THE FORECAST FOR POPS AND WEATHER
LOOKS REASONABLE FOR TODAY AND DO NOT SEE THE NEED TO MAKE ANY
CHANGES.

TEMPERATURES THIS MORNING ARE ON TRACK TO SEE HIGHS MAINLY IN THE
LOWER 90S...WITH A FEW LOCATIONS IN THE NORTH POSSIBLY REMAINING
IN THE UPPER 80S THIS AFTERNOON. OVERALL THE CURRENT FORECAST IS
ON TRACK THIS MORNING AND DO NOT PLAN TO MAKE ANY CHANGES AT THIS
TIME. /22/

&&

.AVIATION...
A FRONTAL BOUNDARY WILL LINGER ALONG THE I20 CORRIDOR TODAY...AND
WEAK CONVERGENCE ALONG THE BOUNDARY WILL KEEP LOW TO MID LEVEL
CLOUDS IN VICINITY OF THIS FRONT. VFR CONDITIONS ARE EXPECTED TO
PREVAIL THROUGH THE 18Z TAF PACKAGE...HOWEVER ISOLATED SHRA/TSRA
ACTIVITY MAY VISIT AN I20 TERMINAL OR LFK THIS AFTERNOON. MORE
ISOLATED ACTIVITY WILL POSSIBLE TONIGHT WITH NORTHWEST FLOW PATTERN.
THE OVERALL PACKAGE WILL REMAIN CONSISTENT...USING TEMPO GROUPS WITH
RESTRICTION OCCURRENCES ASSOCIATED WITH TSRA. /11

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  91  64  91  68  92 /  10  10  30  10  10
MLU  89  62  88  65  92 /  10  10  20  10  10
DEQ  90  63  91  63  92 /  10  10  20  10  10
TXK  90  64  91  66  92 /  10  10  20  10  10
ELD  89  61  89  63  91 /  10  10  10  10  10
TYR  92  66  90  68  92 /  20  30  30  10  20
GGG  91  64  90  66  92 /  20  30  30  10  10
LFK  92  67  92  68  92 /  20  30  30  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

22/11
Hazardous weather outlook, Jul 18, 10:45 AM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT SAT JUL 18 2009

ARZ050-051-059>061-070>073-LAZ001>006-011>014-019-021-OKZ077-
TXZ097-112-191645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-RED RIVER-BIENVILLE-JACKSON-OUACHITA-WINN-CALDWELL-
MCCURTAIN-BOWIE-CASS-
1145 AM CDT SAT JUL 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LAZ010-017-018-020-022-TXZ096-108>111-124>126-136>138-149>153-
165>167-191645-
DE SOTO-SABINE LA-NATCHITOCHES-GRANT-LA SALLE-RED RIVER-FRANKLIN-
TITUS-CAMP-MORRIS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
1145 AM CDT SAT JUL 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A STALLED COLD FRONT ACROSS THE REGION COMBINED WITH A WEAK UPPER
LEVEL DISTURBANCE WILL ALLOW FOR THUNDERSTORMS TO DEVELOP TODAY.
ALTHOUGH INDIVIDUALS STORMS PRODUCING HAIL AND STRONG WINDS CANNOT
BE RULED OUT...WIDESPREAD ORGANIZED CONVECTION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 18, 10:53 AM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1153 AM CDT SAT JUL 18 2009

TXZ150-151-153-181800-
PANOLA-RUSK-SHELBY-
1153 AM CDT SAT JUL 18 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 100 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     RUSK AND PANOLA...
IN EASTERN TEXAS...
     SHELBY...

INCLUDING THE FOLLOWING LOCATIONS...
     BECKVILLE...CARTHAGE...HENDERSON...MINDEN AND PINEHILL...

AT 1150 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF BECKVILLE...OR 10 MILES
WEST OF CARTHAGE...MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

PARKER
Special weather statement, Jul 18, 12:47 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
147 PM CDT SAT JUL 18 2009

TXZ152-166-181930-
NACOGDOCHES-SAN AUGUSTINE-
147 PM CDT SAT JUL 18 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 230 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN EASTERN TEXAS...
     NACOGDOCHES AND SAN AUGUSTINE...

INCLUDING THE FOLLOWING LOCATIONS...
     MACUNE...

AT 147 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 8 MILES WEST OF MACUNE...OR 24 MILES SOUTHEAST
OF NACOGDOCHES...MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sabine

When
July 18, 1:24 PM CST
Where
Sabine County, 0.69 mi N of Hemphill
Measured
51 kt (59 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.340, -93.850

Trees were downed near Hemphill, Texas on Hwy. 87 and near Pineland on Hwy. 96 south.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188072.